Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX

May 19, 2000Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2000, 1:16 PM CDT for Martin County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 19, 2000, 1:16 PM CDT (18:16 UTC)
Expired
May 19, 2000, 1:45 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:18 PM CDTHail 1Stanton, TXThis cluster of storms moved to the northeast along I-20. On a day with well over 100 non-severe storms, these were the most intense. The most organized cell was the Stanton storm having sustained overhang for almost 30 minutes. The overhang was on the lead

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS54 KMAF 191816
SVRMAF
TXC317-191845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT FRI MAY 19 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARTIN COUNTY IN TEXAS

* UNTIL 145 PM CDT

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR STANTON...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  COURTNEY...LENORAH AND STANTON.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. 
THIS THUNDERSTORM WILL ALSO PRODUCE HEAVY RAINFALL WHICH MAY CAUSE
FLOODING OF LOW SPOTS...UNDERPASSES...AND LOW WATER CROSSINGS. IF YOU
ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT.
THE WATER MAY BE DEEPER THAN IT APPEARS

LAT...LON 3210 10195 3209 10170 3232 10169 3231 10190

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:09 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 19, 12:09 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1209 PM CDT FRI MAY 19 2000

UPDATED ZONE FORECASTS FOR THE REGION...MAINLY TO RAISE PROB OF
PRECIPITATION AND COOL TEMPS A CAT OR TWO. THE COLD FRONT FROM 16Z
SURFACE ANALYSIS AND MESOSCALE ANALYSIS HAS PUSHED SOUTHWARD INTO
THE BIG BEND. A COLD POOL AT THE SURFACE...WITH TEMPS ONLY IN THE
50S MOST AREAS NORTH AND EAST OF THE BIG BEND AND THE MOUNTAINS.
LEFT FRONT ENTRANCE REGION...AND UPPER LEVEL INSTABILITY SHOULD
CONTINUE RISK OF CONVECTION OVER THE REGION THROUGH THE AFTERNOON.

THE HIGH WIND WARNING FOR THE GUADALUPE PASS HAS BEEN ALLOWED TO
EXPIRE...ALTHOUGH BREEZY CONDITIONS ARE EXPECTED TO PERSIST THERE.

.MAF...
TX...NONE.
NM...NONE.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:56 AM CDTSevere Thunderstorm WarningMAFAndrews59 min
May 19, 8:25 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan50 min
May 19, 10:22 AM CDTSevere Thunderstorm WarningMAFMartin, Midland38 min
May 19, 11:48 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan42 min
May 19, 12:35 PM CDTSevere Thunderstorm WarningMAFEctor25 min
May 19, 12:38 PM CDTSevere Thunderstorm WarningMAFMidland37 min
May 19, 12:43 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 19, 2:06 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.